I recently was prescribed levothyroxine ( synthroed) for treatment of a mild hypothyroid condition. The accompanying literature (and my "Pill Book") both say that the pill should be taken a half hour before food, ideally before breakfast. My morning routine begins with one cup of coffee. After taking the pill, must I also wait a half hour to take the coffee? Will coffee negate the effectiveness of the medication? (Say it isn't so!--I love my morning cup of coffee). Forgive what sounds like an overly self-indulgent query, but I do want to make sure that I'm taking the medication properly.
Me too cofee is the drink of choice for me. Only I found I take my med at least 2 hours before eating anything. I did notice a difference - but hate to compare since I am on Armour and not Levothryoxine.
I had the same question about coffee. But I also use soy creamer and soymilk in my breakfast cereal. My MD said that as long as I'm waiting at least a half hour after taking the med, the soy shouldn't cause any problems.
Stella, how do can you tell the difference, I have an underactive thyroid and I been on it for over a month now, I have to go for blood work beginning of May 2011, I am not seeing that much of a difference, Dr. started me on the 50mg. I am not that tired, I am noticing that, I am not losing any weight.
Several studies have found that having coffee or espresso at the same or shortly after taking levothyroxine drugs can significantly lower the absorption of the thyroid medication.
In one study published in the journal Thyroid, the rise of T4 -- a reflection of absorption of the medication -- was reduced by 25%, and drops of as much as 57% were seen in other patients in that study.
COFFEE DOES AFFECT THE FUNCTION OF LEVOTHYROXINE MEDS. :(
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.